Osaka Journal of Mathematics

Singular $\mathbb{Q}$-homology planes of negative Kodaira dimension have smooth locus of non-general type

Karol Palka and Mariusz Koras

Full-text: Open access


We show that if a normal $\mathbb{Q}$-acyclic complex surface has negative Kodaira dimension then its smooth locus is not of general type. This generalizes an earlier result of Koras--Russell for contractible surfaces.

Article information

Osaka J. Math., Volume 50, Number 1 (2013), 61-114.

First available in Project Euclid: 27 March 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14P05: Real algebraic sets [See also 12D15, 13J30]
Secondary: 14J17: Singularities [See also 14B05, 14E15] 14J26: Rational and ruled surfaces


Palka, Karol; Koras, Mariusz. Singular $\mathbb{Q}$-homology planes of negative Kodaira dimension have smooth locus of non-general type. Osaka J. Math. 50 (2013), no. 1, 61--114.

Export citation


  • W.P. Barth, K. Hulek, C.A.M. Peters and A. Van de Ven: Compact Complex Surfaces, second edition, A Series of Modern Surveys in Mathematics 4, Springer, Berlin, 2004.
  • E. Brieskorn: Rationale Singularitäten komplexer Flächen, Invent. Math. 4 (1967/1968), 336–358.
  • D.I. Cartwright and T. Steger: Enumeration of the 50 fake projective planes, C.R. Math. Acad. Sci. Paris 348 (2010), 11–13.
  • T. Fujita: On Zariski problem, Proc. Japan Acad. Ser. A, Math. Sci. 55 (1979), 106–110.
  • T. Fujita: On the topology of noncomplete algebraic surfaces, J. Fac. Sci. Univ. Tokyo Sect. IA, Math. 29 (1982), 503–566.
  • R.V. Gurjar and M. Miyanishi: Affine lines on logarithmic $\mathbf{Q}$-homology planes, Math. Ann. 294 (1992), 463–482.
  • F. Hirzebruch: Über vierdimensionale Riemannsche Flächen mehrdeutiger analytischer Funktionen von zwei komplexen Veränderlichen, Math. Ann. 126 (1953), 1–22.
  • D. Hwang and J. Keum: The maximum number of singular points on rational homology projective planes, J. Algebraic Geom. 20 (2011), 495–523.
  • S. Iitaka: Algebraic Geometry, Graduate Texts in Mathematics 76, Springer, New York, 1982.
  • R. Kobayashi: Uniformization of complex surfaces; in Kähler Metric and Moduli Spaces, Adv. Stud. Pure Math. 18, Academic Press, Boston, MA, 1990, 313–394.
  • M. Koras: A characterization of $\mathbf{A}^{2}/\mathbf{Z}_{a}$, Compositio Math. 87 (1993), 241–267.
  • M. Koras and P. Russell: $\mathbf{C}^{*}$-actions on $\mathbf{C}^{3}$: the smooth locus of the quotient is not of hyperbolic type, J. Algebraic Geom. 8 (1999), 603–694.
  • M. Koras and P. Russell: Contractible affine surfaces with quotient singularities, Transform. Groups 12 (2007), 293–340.
  • A. Langer: Logarithmic orbifold Euler numbers of surfaces with applications, Proc. London Math. Soc. (3) 86 (2003), 358–396.
  • Y. Miyaoka: The maximal number of quotient singularities on surfaces with given numerical invariants, Math. Ann. 268 (1984), 159–171.
  • M. Miyanishi: Open Algebraic Surfaces, CRM Monograph Series 12, Amer. Math. Soc., Providence, RI, 2001.
  • M. Miyanishi and T. Sugie: $\mathbf{Q}$-homology planes with $\mathbf{C}^{**}$-fibrations, Osaka J. Math. 28 (1991), 1–26.
  • M. Miyanishi and S. Tsunoda: Noncomplete algebraic surfaces with logarithmic Kodaira dimension $-\infty$ and with nonconnected boundaries at infinity, Japan. J. Math. (N.S.) 10 (1984), 195–242.
  • D. Mumford: The topology of normal singularities of an algebraic surface and a criterion for simplicity, Inst. Hautes Études Sci. Publ. Math. 9 (1961), 5–22.
  • K. Palka: Exceptional singular $\mathbb{Q}$-homology planes, Ann. Inst. Fourier (Grenoble) 61 (2011), 745–774, arXiv:0909.0772.
  • K. Palka: Recent progress in the geometry of $\mathbb{Q}$-acyclic surfaces; in Affine Algebraic Geometry, CRM Proc. Lecture Notes 54, Amer. Math. Soc., Providence, RI., 2011, 271–287, arXiv: 1003.2395.
  • K. Palka: Classification of singular $\mathbf{Q}$-homology planes II, $\mathbf{C}^{1}$- and $\mathbf{C}^{*}$-rulings, Pacific J. Math. 258 (2012), 421–457, arXiv:1201.2463.
  • K. Palka: Classification of singular $\mathbf{Q}$-homology planes I, Structure and singularities, Israel J. Math. (2013), 1–33,, arXiv:0806.3110.
  • C.R. Pradeep and A.R. Shastri: On rationality of logarithmic $\mathbf{Q}$-homology planes I, Osaka J. Math. 34 (1997), 429–456.
  • P. Russell: Hamburger–Noether expansions and approximate roots of polynomials, Manuscripta Math. 31 (1980), 25–95.